Motor Vehicle Accidents During Episodes of Hypoglycaemia: Case Reports and Lessons to be Learnt

Hypoglycemia is a common adverse effect of insulin treatment in individuals with diabetes, potentially leading to cognitive impairment, altered levels of consciousness, and delayed reactions. This article describes five clinical scenarios of men with type 1 diabetes who were involved in motor vehicle accidents due to severe hypoglycemia. The authors present the case studies and discuss the potential risk factors for hypoglycemia. The authors note that sometimes important ethical decisions can be difficult when managing individuals with diabetes who fail to comply with therapy or who suffer hypoglycemia-related events and continue to drive a motor vehicle. The authors conclude with a brief discussion of the role of the general practitioner working with patients with diabetes. General practitioners have a responsibility to alert and educate individuals with diabetes to the potential hazards of hypoglycemia that may occur during driving, and to emphasize the importance of preventive action and adherence to the law.

  • Availability:
  • Authors:
    • Diamond, Terence H
    • Collins, Janelle
    • Rohl, Peter
  • Publication Date: 2005-3

Language

  • English

Media Info

  • Media Type: Print
  • Features: References; Tables;
  • Pagination: pp 151-154
  • Serial:

Subject/Index Terms

Filing Info

  • Accession Number: 01003983
  • Record Type: Publication
  • Files: TRIS
  • Created Date: Sep 8 2005 6:17AM